Utah, 2006

Dust Storm and Damaging Wind in Utah, June 7, 2006

June 7, 2006 · NWS SLC · 2 events in 2 counties and zones

1 thunderstorm wind, 1 dust storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 7, 2:20 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 7, 2:20 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT WED JUN 7 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BE OVER THE AREA THROUGH
THURSDAY. A WEAKENING COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST FRIDAY NIGHT.

&&

.DISCUSSION...UPPER TROUGH OVER S. CA WITH MANY EMBEDDED VORTICITY
CENTERS/LOBES ROTATING AROUND PARENT CIRCULATION. PARTICULARLY WELL
DEFINED VORT CENTER OVER THE GRAND CANYON AT 3PM MDT IS MOVING NNW.
THIS FEATURE AND OTHERS...LESS DEFINED...WILL BE MOVING OVER THE
AREA THROUGH THURSDAY. AIRMASS GRADUALLY MOISTENS AND WIDESPREAD
PRECIPITATION FORECAST OVER THE ENTIRE FORECAST AREA TONIGHT AND
DURING THE DAY THURSDAY. SOME DIURNAL DECREASE IN ACTIVITY LATE
TONIGHT...BUT EXPECT SOME RAINSHOWERS TO LAST ALL NIGHT. WOULD NOT
BE SURPRISED TO SEE LIGHT RAIN SHOWERS OVER N. UTAH THURSDAY MORNING
FROM REMNANT CONVECTION. A MID MORNING LULL AND THEN AFTERNOON
CONVECTION BEGINS AGAIN THURSDAY AFTERNOON AND CONTINUES INTO THE
EVENING. SO FAR TODAY RAINFALL ACTUALLY REACHING THE GROUND HAS BEEN
LESS THAN .10 BUT OVERNIGHT AND THURSDAY HEAVIER SHOWERS COULD
PRODUCE .30 OR MORE.

CLOUDS WILL KEEP MIN TEMPERATURES HIGH TONIGHT BUT SIGNIFICANT
COOLING FOR MAX TEMPS THURSDAY WITH MANY AREAS 10-15 DEGREES COOLER
THAN TODAY DUE TO CLOUDS/SHOWERS AND COOLER AIR ALOFT.

FLOW BACKS ON FRIDAY AND MODELS AGREE ON DRIER SOUTHWEST FLOW OVER
THE SOUTHERN HALF OF UTAH...BUT 12Z ETA GENERATES WIDESPREAD
CONVECTION OVER THE NORTH LATE FRIDAY AFTERNOON AND THROUGH THE
NIGHT AS PACIFIC COLD FRONT PUSHES INTO THE AREA OVERNIGHT. 12Z GFS
HAS SAME FRONTAL TIMING BUT IS MUCH DRIER IN THE QPF. HAVE GONE
CLOSER TO GFS SOLUTION FOR NOW BUT WILL HAVE TO WATCH FOR LINGERING
MOISTURE IN THE PREFRONTAL ENVIRONMENT ON FRIDAY...MAYBE ENHANCED
DEPENDING ON HOW MUCH IT RAINS THURSDAY.

SHALLOW COLD FRONT SHOULD DROP TEMPS SLIGHTLY AGAIN SATURDAY OVER
THE NORTH AFTER SOME REBOUND FRIDAY FROM THE RAIN COOLED THURSDAY
MAX TEMPS. AND THEN TEMPS COME BACK UP AGAIN SUNDAY...BUT ALL THESE
DAYS SHOULD BE CONSIDERABLY COOLER THAN THE RECORD HIGHS OF THE LAST
FEW DAYS OVER THE NORTH. TEMPS IN THE SOUTH WILL BE WARMER BUT BELOW
RECORD LEVELS.

FROM MONDAY ON CONFIDENCE IN MODELS IS VERY LOW. PREVIOUS RUNS HAD A
LARGE CLOSED LOW DEVELOPING OFF CA COAST NEXT WEEK WITH UT IN WARM
SOUTHWEST FLOW...NOW 12Z GFS BRINGS THIS STRONG TROUGH INLAND
TUESDAY. EC IS WEAKER AND SLOWER BUT HINTING AT SAME IDEA BUT FOR
MID WEEK. FOR NOW HAVE NOT MADE CHANGES TO EXTENDED GRIDS/FORECASTS
DUE TO LOW CONFIDENCE IN THIS NEW SOLUTION.  WOULD LIKE TO SEE MORE
RUN TO RUN AND MODEL CONSISTENCY.

&&

.AVIATION...BREEZY SOUTH WINDS LOOK TO CONTINUE AT THE KSLC TERMINAL
THROUGH THE AFTERNOON AS THE LAKE BREEZE POTENTIAL IS LOOKING LESS
AND LESS LIKELY. THERE IS NOW ONLY A 20 PERCENT CHANCE THAT THE
TERMINAL WILL SEE THE LAKE BREEZE...ESPECIALLY SINCE SITES CLOSER TO
THE LAKE ARE CURRENTLY STILL BLOWING FROM THE SOUTH. IF WINDS DO
TURN NORTHWEST...EXPECT THEY WILL NOT LAST LONG AS OUTFLOW FROM
THUNDERSTORMS DEVELOPING SOUTH AND EAST OF SLC WILL TURN THE WINDS
BACK TO THE SOUTH/SOUTHEAST. THE BEST CHANCE FOR THUNDERSTORMS AT
THE KSLC TERMINAL WILL BE THE 23-06Z TIMEFRAME. WITH THE DRY LOWER
LEVELS...THUNDERSTORMS COULD POTENTIALLY PRODUCE WIND GUSTS IN THE
30-40KT RANGE WITH A 10 PERCENT CHANCE OF BRIEF HIGH-END MVFR
VISIBILITIES IN BLOWING DUST.

&&

.FIRE WEATHER...THUNDERSTORMS ARE GETTING WETTER THIS AFTERNOON BUT
RAINFALL AMOUNTS SHOULD BE LESS THAN .10 INCH AND THERE IS A GOOD
POSSIBILITY OF LIGHTNING AWAY FROM THE RAIN SHAFTS...SO WILL KEEP
THE RED FLAG WARNING GOING THROUGH THE EVENING. AIRMASS SHOULD BE
MOIST ENOUGH TOMORROW AND FRIDAY TO GREATLY REDUCE THE THREAT OF DRY
STORMS...ALTHOUGH STRAY LIGHTNING STRIKES AWAY FROM THE RAIN ARE
STILL POSSIBLE.

&&

.HYDROLOGY...PEAK FLOWS WILL OCCUR THE NEXT FEW DAYS ON RIVERS
DRAINING THE HIGHER ELEVATIONS OF NORTHERN UTAH. RISK OF FLASH
FLOODING WILL INCREASE TODAY THROUGH FRIDAY FOR SOUTHERN UTAH SLOT
CANYONS...THEN DECREASING OVER THE WEEKEND AS DRIER AIR RETURNS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FOR DRY LIGHTNING AND THUNDERSTORM WINDS
TONIGHT BELOW 8000 FEET EASTERN AND WESTERN BASINS...FIRE ZONES
420...428>434-436-438 AND 445>449.
WY...NONE.
&&

DUNN/CHENG/WILENSKY
Hazardous weather outlook, Jun 7, 5:20 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 AM MDT WED JUN 7 2006

UTZ001>021-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
620 AM MDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

INCREASING MOISTURE WILL LEAD TO THUNDERSTORMS ACROSS UTAH AND
SOUTHWEST WYOMING TODAY. IN THE LOWER DESERTS OF NORTHWEST AND
EASTERN UTAH...STRONG THUNDERSTORM WINDS AND LIGHTNING MAY CAUSE
SEVERE FIRE WEATHER IN THE AFTERNOON AND EVENING. ISOLATED FLASH
FLOODING IS POSSIBLE IN EXTREME SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MOIST AIRMASS WILL BE ESTABLISHED OVER THE OUTLOOK AREA. FIRE
WEATHER CONDITIONS WILL MODERATE BUT THE RISK OF FLASH FLOODING IN
SOUTHERN UTAH SLOT CANYONS WILL INCREASE. A DRIER SOUTHWEST FLOW
ALOFT WILL INCREASE OVER THE OUTLOOK AREA FOR THE WEEKEND AND EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

GIBSON

The radar

The Cedar City radar (KICX), 189 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Kane

When
June 7, 3:15 PM MST
Where
Kane County, Bullfrog
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.500, -110.717

numerous gusts between 1600 and 1630 reported by observer.

Dust Storm, Emery T Nw X Ne/C E Wayne/P Sc Carbon

When
June 7, 4:45 PM MST to 5:15 PM MST
Where
Emery T Nw X Ne/C E Wayne/P Sc Carbon forecast zone
Reported by
OFFICIAL NWS OBS.

Visibilities less than 1/2 mile in Hanksville

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513616, 5513615.